Idaho, 2015

Wildfire in Idaho, July 5 to 17, 2015

July 5 to 17, 2015 · NWS OTX · 1 event in 1 county or zone

The cause of the Cape Horn fire is still under investigation. Media reports have speculated it may have been started by a signal flare that was fired by a boater in distress and the wind blew the flare into the timber.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The cause of the Cape Horn fire is still under investigation. Media reports have speculated it may have been started by a signal flare that was fired by a boater in distress and the wind blew the flare into the timber. The date of origin is Junday July 5,2015 at approximately 12:28 PM and the location is Cape Horn on the southern end of Lake Pend Oreille, IDaho. The fire burned 1,326 acres as of Friday July 17,2015.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 5, 10:02 AM PST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 5, 10:02 AM PST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1102 AM PDT SUN JUL 5 2015

.SYNOPSIS....
Hot and dry weather will be featured for the remainder of the
holiday weekend. Winds will shift from the north to the northeast
as the front moves through the region. Aside from isolated shower
chances toward the Idaho Panhandle, conditions will be dry and
warm into the first half of next week. A slight chance of showers
and thunderstorms returns late next week.

&&

.DISCUSSION...
Morning update: A shortwave trough continues to pivot by the
Panhandle this morning, providing a thin line of clouds and
embedded showers from just northeast of Deary to southeast Avery,
across southeast Shoshone county. And this spotty threat of
showers and isolated thunderstorms will linger here for the
afternoon. However conditions will overall remain dry and breezy.
The strongest winds are coming down out across the western
Columbia Basin and out through the Purcell Trench (Sandpoint out
into Coeur d'Alene) in the 15 to 25 mph range. Some peak gusts so
far today have been 30 mph in Ephrata, 31 mph in Coeur d'Alene,
and 35 mph in Omak, 38 mph in Sandpoint.

Minor tweaks made to sky cover, those isolated shower/t-storm
chances across the Central Panhandle. /J. Cote'

&&

.AVIATION...
18Z TAFS: A shortwave drops by the central Panhandle, with few
clouds. But TAF sites will be VFR and dry. Winds will remain
breezy and gusty through this afternoon away from the sheltered
locations. Expect 10 to 20 mph, with local gusts to 30 mph. These
should subside between 22 to 04Z. Location such as LWS/EAT/PUW,
however, will be more sheltered and should experience lighter
winds. Expect some elevated layers of smoke from regional
wildfires. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        88  61  92  66  93  66 /  10   0   0   0  10  10
Coeur d'Alene  85  58  90  61  90  61 /  10  10   0   0  10  10
Pullman        89  52  90  56  92  57 /  10  10   0   0  10  10
Lewiston       98  66  97  69  99  68 /  10  10   0   0   0  10
Colville       91  57  95  62  94  60 /   0   0   0  10  20  10
Sandpoint      84  52  88  55  87  54 /  10  10   0  10  30  20
Kellogg        83  53  89  56  88  57 /  10  10   0   0  20  10
Moses Lake     96  66  99  68 101  69 /   0   0   0   0   0   0
Wenatchee      98  71  99  73 100  74 /   0   0   0   0   0   0
Omak           95  61  97  67  98  66 /   0   0   0  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 1 PM PDT this afternoon for East
     Washington Northeast (Zone 686).

     Red Flag Warning until 3 PM PDT this afternoon for East
     Washington Northern Columbia Basin (Zone 673)-East
     Washington Okanogan Highlands (Zone 687)-East Washington
     Okanogan/Methow Valleys (Zone 684).

&&
Hazardous weather outlook, Jul 5, 4:23 AM PST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
523 AM PDT SUN JUL 5 2015

IDZ001>004-026-027-WAZ031>033-036-061415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
523 AM PDT SUN JUL 5 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

WAZ034-035-037-038-043-044-061415-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-OKANOGAN VALLEY-WATERVILLE PLATEAU-
523 AM PDT SUN JUL 5 2015

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Breezy to locally gusty winds will continue today. Any new fire
starts may lead to rapidly spreading wildfires.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

WAZ041-042-061415-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
523 AM PDT SUN JUL 5 2015

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Panhandle

When
July 5, 12:28 PM PST to July 17, 6:15 PM PST
Where
Northern Panhandle forecast zone
Reported by
Other Federal Agency
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The cause of the Cape Horn fire is still under investigation. Media reports have speculated it may have been started by a signal flare that was fired by a boater in distress and the wind blew the flare into the timber. The date of origin is Junday July 5,2015 at approximately 12:28 PM and the location is Cape Horn on the southern end of Lake Pend Oreille, IDaho. The fire burned 1,326 acres as of Friday July 17,2015.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583471.